Alert archive / New Jersey / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS New York, NY

March 9, 2000Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Mar 9, 2000, 7:55 PM EST for Passaic County, New Jersey. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2000, 7:55 PM EST (00:55 UTC)
Expired
Mar 9, 2000, 8:30 PM EST
In force
35 min
Issued by
NWS New York, NY
Area
Whole counties

County Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 121 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 100056
SVRNYC
NJC031-100130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
755 PM EST THU MAR 9 2000

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PASSAIC COUNTY IN NORTHEASTERN NEW JERSEY...

* UNTIL 830 PM EST...

* AT 754 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON
  NY INDICATED A SEVERE THUNDERSTORM JUST WEST OF &PASSAIC COUNTY.
THE STORM IS MOVING EAST AT AROUND 40 MPH AND WILL ENTER
WESTERN PASSAIC COUNTY SHORTLY.

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

.END/EKH/MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:30 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Mar 9, 2:30 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW  YORK NY
230 PM EST THU MAR 9 2000

THE UPPER TROF OVER THE GREAT LAKES WILL WEAKEN AND MOVE RAPIDLY
EAST ACROSS NEW ENGLAND TONIGHT AND OFF THE COAST FRIDAY MORNING
ALLOWING A FLAT RIDGE TO BUILD OVER THE AREA FRIDAY AFTERNOON.
ANOTHER TROF WILL MOVE OUT OF THE ROCKIES TO THE SOUTHERN PLAINS
FRIDAY AFTERNOON AND TO THE LOWER MISSISSIPPI VALLEY BY SATURDAY
MORNING. AT THE SURFACE LOW PRESSURE WILL MOVE EAST ACROSS NEW
ENGLAND TONIGHT AND TO THE CANADIAN MARITIMES FRIDAY MORNING. A COLD
FRONT TRAILING SOUTHWEST FROM THE LOW WILL MOVE ACROSS THE AREA LATE
TONIGHT PRECEDED BY SCATTERED SHOWERS AND A FEW THUNDERSTORMS. HIGH
PRESSURE OVER SOUTH CENTRAL CANADA WILL MOVE EAST OVER THE NEXT TWO
DAYS. LOW PRESSURE WILL DEVELOP OVER TEXAS AND LOUISIANA FRIDAY AND
MOVE NORTHEAST REACHING WESTERN TENNESSEE AND KENTUCKY BY SATURDAY
MORNING. AS THIS LOW MOVES NORTHEAST RAIN WILL LIKELY SPREAD OVER
THE AREA ON SATURDAY. TEMPERATURES WILL RETURN TO NEAR SEASONAL
LEVELS OVER THE NEXT FEW DAYS. WILL KEEP THE SCA IN EFFECT.

.OKX...SCA ALL WTRS...ANZ350-353-355-330-335-338.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:04 PM ESTSevere Thunderstorm WarningOKXBergen, Essex, Passaic46 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.